Texas, 2017

Damaging Wind in Texas, July 3, 2017

July 3, 2017 · NWS LUB · 1 event in 1 county or zone

A continuation of active northwest flow aloft supported a small squall line that tracked from the south-central Texas Panhandle through the Rolling Plains before daybreak. One severe wind gust was recorded by a Texas Tech University West Texas mesonet in Briscoe County with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A continuation of active northwest flow aloft supported a small squall line that tracked from the south-central Texas Panhandle through the Rolling Plains before daybreak. One severe wind gust was recorded by a Texas Tech University West Texas mesonet in Briscoe County with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 1:09 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 3, 1:09 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
209 AM CDT Mon Jul 3 2017

.DISCUSSION...

High pressure will continue to build to the west over AZ/NM today,
keeping us in northwest flow. This pattern will be present through
Tuesday night before the ridge begins to spread eastward, turning
the flow eventually out of the northeast late Wednesday night.
Though the change in flow will severely cut our rain chances, it
will help keep temperatures from rising too much despite the ridge
axis extending over the region late week. Moisture will also be on
the decline late week, and we'll be left to watch as storms rotate
around the region along the edge of the ridge.

Taking a closer look at today, most of the day will be warm and
pleasant for the pre-4th of July festivities. A trough will rotate
around the edge of the ridge tonight bringing storm chances once
again to the region. Across our forecast area, CAPE and shear values
are a bit low, with better dynamics appearing across the TX/OK
Panhandles. However, should a complex be able to develop across
those regions later tonight, it's propagation into our area is not
out of the question. Tomorrow night, we see the same scenario,
though the trough looks to be weaker and flow will be less
favorable.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

74/74
Hazardous weather outlook, Jul 3, 1:19 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
219 AM CDT Mon Jul 3 2017

TXZ021>044-040730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
219 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
Thunderstorms may once again develop this evening across the TX
Panhandle and move southeast into parts of the South and Rolling
Plains during the evening and overnight hours. A few storms could
become marginally severe with wind gusts to 65 mph and quarter
sized hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Late evening and overnight thunderstorms are possible through
mid-week, with a few storms potentially becoming severe. By
Thursday, drier weather is expected to form across the region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested tonight.

In the hours before

Local storm report, Jul 3, 1:39 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
239 AM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     TSTM WND GST     7 ESE SILVERTON         34.45N 101.19W
07/03/2017  M58 MPH          BRISCOE            TX   MESONET

            WEST TEXAS MESONET REPORT

&&

EVENT NUMBER LUB1700288

JWJ

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
July 3, 1:39 AM CST
Where
Briscoe County, 7 mi ESE of Silverton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.431, -101.186

Measured by a Texas Tech University West Texas mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699909.